EconPapers    
Economics at your fingertips  
 

Non-stationary additive utility and time consistency

Nicolas Drouhin ()

Journal of Mathematical Economics, 2020, vol. 86, issue C, 1-14

Abstract: Within a continuous time life cycle model of consumption and savings, I study the properties of the most general class of additive intertemporal utility functionals. They are not necessarily stationary, and do not necessarily multiplicatively separate a discount factor from “per-period utility”. I prove rigorously that time consistency holds if and only if the per-period felicity function is multiplicatively separable in t, the date of decision and in s, the date of consumption, or equivalently, if the Fisherian instantaneous subjective discount rate does not depend on t. The model allows to explain “anomalies in intertemporal choice” even when the agents are time consistent and various empirical regularities. On the other hand, the model allows to characterize mathematically the “effective consumption profile” of naive, time-inconsistent agents.

Keywords: Time discounting; Time consistency; Stationarity of preferences; Anomalies in intertemporal choice; Life cycle theory of consumption and saving; Aging (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819301077
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Non-stationary additive utility and time consistency (2020)
Working Paper: Non stationary additive utility and time consistency (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:86:y:2020:i:c:p:1-14

DOI: 10.1016/j.jmateco.2019.10.005

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-09-16
Handle: RePEc:eee:mateco:v:86:y:2020:i:c:p:1-14